Log in
AF Association
17,137 members20,241 posts

Change of meds

Hi all. I wrote on here a couple of weeks ago about asking my GP to change my beta blocker as Bisoprolol was causing me problems. She refused so today I saw a different doctor who after putting the fear of god into me about stopping beta blockers, said he would change them.

It’s a trial for a couple of weeks and if they’re not suitable he will change again.

They are called Atenolol. The information from people on this site gave me the push to do something. A message from jonjub in particular resonated with me as he described the same feelings I had. At least now I will know whether it was the medication or my condition causing the problem. 🤞

40 Replies
oldestnewest

Glad you got sorted, but what did the doctor say would happen? Was he talking about stopping suddenly which I know is bad, or stopping generally? Thank goodness my GP wouldn't let me have them.

Reply

He said not taking them at all is a risk off death!!! Or stroke! “But as you are on warfarin you should be protected from stroke”😬

Reply

We will all die one day so she is probably technically right. You do need something to control rate mind you or you may get serious heart issues. Hope the atenelol works for you. It is one of the older beta blockers and one I took back in the day (2004/5) for a few months before bisoprolol became the fall back drug.

Reply

Thank you for that. I will give them a go. The pharmacist said that they usually start with Bisoprolol & move on to Atenolol if they need to.

Reply

I've taken Atenolol for about 16 years. No problems - apart from cold feet. I would be most reluctant to swap and take something different though.

Reply

Can I ask what dose you take? He’s put me on 25 mg.

Reply

Currently I take 50mgs once a day. I've had high blood pressure issues for many years and Atenolol plus something extra has controlled it well.

1 like
Reply

my friend who had a stroke at 32 has been on atenolol since then! she is 63 now and has been fine since

1 like
Reply

That’s good to know. Thank you. I’m hoping they suit me and also do the job of getting my HR down.

Reply

Hi Suzy. I have been taking a new beta blocker (Nebivolol) now for almost two weeks. The info sheet says two weeks to one month for the full effects to be felt and the medication fully effective, so not really able to comment on how i am getting on with the change. So far though my BP and HR seem to be at an acceptable level and no obvious, adverse side effects.

With your change, at least you have started the process now and achieved a switch over from medication that was causing you problems with the added proviso that a suitable alternative will eventually be settled on even if it’s not the current one.

I hope it is not too long before you are fully happy and comfortable with what you are taking.

2 likes
Reply

Thanks jonjub. Fingers crossed. I hope your new medication works well. Please let us know.

1 like
Reply

Pleased to hear you eventually got a result. I was also changed to atenolol and the difference was like night and day. I felt great on it, hopefully you will too.

1 like
Reply

That’s great to hear thanks.

Reply

Good luck. I am currently on bisoprolol for ectopics which doesn't work- used to be on proprananol for 13 yrs. I would be interested to see how you get on.

Reply

Thank you. I will let you know. Do you mind me asking why you changed from propranolol?

Reply

No problem. I was told a few times by cardiologists and dr why was I still on proprananol? I said I don't know but no one changed me!!! Dr scared me by saying proprananol can cause heart failure if used long term. Then a few yrs later cardiologist said that was silly and not true etc. I was on 40mg. Well that went on for about 10 years, some saying its fine, others saying its not? Then last year had a terrible time with constant ectopics and saw another cardiologist who asked the same question......"why are you on..... " OMG - Jesus bleep I thought! Anyway he changed me to bisoprolol which make absolutely no difference to the ectopics. All they do is make me feel tired and rubbish. Now he wants to increase it from 5mg to 10mg! Erm - No!

Reply

Oh no! They wanted to increase my dose but that was unacceptable as at 5 mg couldn’t drag myself up the road! I’ll let you know how I get on with the new pills.

Reply

I'll be very interested to see how you progress! Hope it does the trick .

1 like
Reply

👍

Reply

I asked my EP to change me from Bisoprolol to nebivolol and he said to try reducing Bisoprolol dose again first. So I am now on 2.5 mg from 3.75 mg and originally 5 mg.

Reply

I did the same Barb. Ended up on 1.25 and felt a bit better for it in myself. But the breathlessness on trying to do anything was the same for me. Good luck.

1 like
Reply

Hi - I was on 5mg and reduced to 2.5mg and am now on 1.25mg - I did this myself based on my own observations of the dreadful effect this drug was having on my body. I recently discussed this with my EP and he agreed it was the correct thing to do. I’m very stable on 1.25mg but I’d dearly love to wean myself off altogether. I’ll probably stick with this level for a while longer - good luck with all your decisions

1 like
Reply

So glad to hear you have managed to sort it out. I think you will find a big difference on Atenolol.

1 like
Reply

I used Atenalol as the other caused bad dreams.

Reply

Really! I already have those. Hope they don’t get any worse.

Reply

It's to do with meds crossing blood/ brain barrier, GP explained to me. Found Atenalol much easier. Best wishes.

1 like
Reply

Thank you.

Reply

I had bad dreams too, from taking bisoprolol I believe. However, that went away after a couple of months and I'm still taking the bisoprolol.

1 like
Reply

Sounds as though they are working for you. They seem to work well for some. I know somebody who has AF but never has symptoms. Was put on Bisoprolol and is absolutely fine on it. He regularly exercises and goes on bike rally’s.

1 like
Reply

I asked my cardiologist on tues to reduce my bisoprolol but he wouldn’t. I’m currently on 7.5mg (was 10mg originally) he wasn’t interested and dismissed my “complaints” about how I felt. I had a successful cardioversion in Nov & my heart has stayed in nsr at around 64bpm with the occasional increase (SVT?) for short period of time (minutes) I was previously in permanent AF. My blood pressure is always is between 116/120 over 68/72.

The cardiologist discharged me on Tuesday, do you think it’s worth speaking to my gp? I also take Apixiban, ramipril & frusomide. The constant tiredness, breathlessness, mind fog etc is really getting me down...... I’m also taking antidepressants.

Reply

It’s so annoying when you don’t feel you’re being listened to. A substitute cardiologist I saw a couple of months ago said no to me when I asked to be changed. It does make you feel depressed but after encouragement from this site I went to my GP. The first one also refused so saw another doctor who agreed to change. I don’t know if I am right but I need to just try something else. Surely you could have a trial. Try your GP. Good luck.

1 like
Reply

I'll be watching for the outcome of your change to Atenalol with interest. Thank you for posting about this!

I've noticed in only the last two or three weeks that I am getting more out of breath / limited in what I can do, and I'm blaming the Bisoprolol. I have also noticed however, that if I start off slowly and get going, then the breathlessness goes away, and I can then keep up on the hill or bit of a trot (I don't run well anyway). It's as if I need to 'warm up' the system before it can cope with hard work. My HR seems to peak at about 160 or so, but I have no idea what it used to do when exercising hard, before AF and the drugs.

Reply

Good tip about starting slowly up hills. I look at them with dread, also stairs. 😬

Reply

I am on 5mgs Bisoprolol daily..I too find it very hard to walk.Yesterday I was on the flat and could not keep a pace up .Kept stopping.Was with the dogs so they were quite happy with that.I asked Dr for change and he put me on flecainide which made my heart race so went back on bisoprolol.

I asked about Nebivolol and he said it was not suitable. I have P.A.F.

Reply

I think flecainide is a rhythm control drug whereas Bisoprolol is for rate control. I didn’t realise there were different beta blockers to try till I went on this site. I was told Nebivolol not suitable for me as it’s for people over 70! Hence now on Atenolol. Couldn’t you try a different beta blocker?

Reply

Hi Suzy i'm 64 and take flecanide for my PAF twice a day and Verapamil twice a day and in the evening candestartin. I was put on bisporolol initially 5mg but couldn't breathe so they reduced it to 2.5mg but i still was having problems ended up in hospital and the cardiologist took me off them right away and changed me candestartin and i have had no trouble whatsoever.

Reply

Hi Luisa. Does that mean you are not on a beta blocker at all? I also take candestartin which is fine.

Reply

no non at all

Reply

you may find it is not suitable because it is more expensive! I was changed onto it by a private cardiologist so my GP agreed to it and it was much better and I was not over 70!

1 like
Reply

I am going to see my G.P.ask him to write to E.P and find out.

Actually I am 70 in October so maybe he may let me try them.

Life's pretty boring right now with no energy to get moving.

The soul so wants to run.xx

2 likes
Reply

You may also like...